Colorado, 2002

Flash Flood in Colorado, July 3, 2002

July 3, 2002 · NWS PUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 1:44 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 3, 1:44 PM MST, 1 hour 1 minute before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
244 PM MDT WED JUL 3 2002

CONVECTIVE CHANCES THE NEXT SEVERAL DAYS THE CONCERN.

CURRENTLY...USUAL ROUND OF CONVECTION FIRING OVER THE MOUNTAINS WITH
MOST CONCENTRATED ACTIVITY REMAINING NORTH OF THE PALMER DIVIDE.
DEWPOINTS HAVE EDGED UPWARD OVER THE MTNS AND VALLEYS...THOUGH SO
FAR TODAY CONVECTION IS STILL RATHER ISOLATED. LARGE AREA
OF SUBSIDENCE AHEAD OF NWRD DRIFTING UPPER LOW OVER TX SHOWS UP
NICELY IN SATELLITE PICS...WITH CLOUD FREE AREA ARCING FROM EAST
CENTRAL NM TO NE CO. WEAK STEERING CURRENTS PUSHING STORMS SLOWLY
NWRD...SO ANY ACTIVITY ON THE PLAINS WILL NEED SOME SORT OF OUTFLOW
BOUNDARY TO INITIATE. SLIGHT DECREASE IN HEIGHTS AND MID-LEVEL
COOLING KEEPING MAX TEMPS DOWN SLIGHTLY FROM THE HOT READINGS OF THE
LAST COUPLE DAYS.

MODELWISE...GENERALLY FOLLOWED THE ETA SOLUTION THE NEXT 48 HRS AS
AVN IS...AS USUAL...OVERDONE WITH MOISTURE AND PRECIPITATION. AVN
GRIDDED DATA SHOWS DEWPOINTS OVER 70 DEGF ON THE PLAINS ON SAT...
WHICH APPEARS UNLIKELY.

TONIGHT...WILL CONTINUE WITH SCATTERED -TSRA OVER THE MTNS AND WEST
AS UPPER FEATURE OVER AZ LIFTS SLOWLY NWRD. LOWERED POPS OVER THE
FAR ERN MTNS AND PLAINS...GIVEN UNFAVORABLE STORM MOTION AND CURRENT
TREND OF SUBSIDENCE SUPPRESSING MOST CONVECTION EAST OF
THE MOUNTAINS. PREVIOUS SHIFT REMOVED EVENING WORDING WHICH LOOKS
REASONABLE...AS DEEPENING MOISTURE AND WEAK UPWARD MOTION SUGGEST
SOME ACTIVITY WILL CONTINUE WELL PAST SUNSET...ESPECIALLY FAR WEST.

THUR...LITTLE CHANGE IN THE UPPER PATTERN...WITH WEAK TROUGH SHEARING
OUT TO THE WEST AND PSUEDO-TROPICAL SYSTEM SLOWLY SHEARING APART
ACROSS TX. WELL DEFINED SUBSIDENT AREA AHEAD OF SYSTEM OVER TX HAS
SUPPRESSED CONVECTION OVER THE ERN PORTIONS OF CO AND INTO WRN KS...
AND WITH ETA SHOWING THE UPPER SYSTEM SLOWLY MIGRATING NWRD...AFRAID
MUCH OF THIS SUBSIDENCE WILL BE OVER THE ERN PLAINS AND EXTREME ERN
MTNS DURING THE DAY. ETA PRECIP PROGS SHOW THIS SITUATION NICELY...
WITH A FAIRLY WELL-DEFINED PRECIP MINIMUM FROM I-25 EASTWARD. WILL
TRIM BACK PRECIP TO ISOLATED OVER THE PLAINS...AND LOWER POPS OVER
THE ERN MTNS AS WELL. FARTHER WEST...CHANCE POPS LOOK OK WITH
MOISTURE AND PERHAPS SOME WEAK UPWARD MOTION DUE TO S/W TROUGH TO
THE WEST. MAX TEMPS A LITTLE COOLER AS HEIGHTS CONTINUE TO FALL
MID LEVELS COOL...AND LOW LEVELS MOISTEN.

FRI...HOW FAR TO THE NW WILL THE NRN PORTION OF THE TX UPPER LOW
MIGRATE IS THE QUESTION...AS THIS WILL PLAY A LARGE FACTOR IN THE
FCST. BOTH ETA AND AVN MOVING THE SYSTEM INTO CO...THOUGH TREND OF
ALL MODELS HAS BEEN TO MOVE THIS FEATURE WWRD TOO QUICKLY. PERHAPS A
SLIGHT UPTURN IN CONVECTION AS CONTINUED LOW LEVEL UPSLOPE DEEPENS
THE MOISTURE OVER THE EAST...THOUGH AGAIN WEAK STEERING FLOW AND
POSITION OF THE UPPER LOW MAY AGAIN KEEP PRECIP NEAR/OVER MTN AREAS.
FARTHER WEST...MOISTURE TRAPPED UNDER THE UPPER RIDGE WILL CONTINUE
TO RECYCLE...WITH THE STANDARD CROP OF AFTERNOON TSRA. SHADED A
LITTLE WARMER THAN GUIDANCE NUMBERS...WHICH HAVE BEEN TOO COOL
LATELY.

SAT...AVN FOR THE PAST SEVERAL RUNS HAS AMPLIFIED THE RIDGE TO
THE NW OF CO...ALLOWING A COLD FRONT TO DROP SOUTH ACROSS THE EASTERN
PLAINS. WHILE AVN PRECIP FIELDS LOOK OVERDONE...WITH FAIRLY DEEP
MOISTURE IN PLACE ANY SORT OF BOUNDARY SHOULD INCREASE CONVECTIVE
CHANCES...SO WILL UP POPS MOST AREAS OVER THE ERN MTNS AND PLAINS...
HOPING THAT THE AVN HAS THE LARGER SCALE TREND FORECAST CORRECTLY.

SUN-WED..AS PREVIOUS FCSTR STATED...WERE MOVING INTO THE
CLIMATOLOGICALLY FAVORED TIME OF YEAR FOR CONVECTION...AND WITH
MOISTURE TRAPPED UNDER THE UPPER RIDGE...THE USUAL CHANCE OF
AFTERNOON AND EVENING -TSRA WILL CONTINUE.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Jul 3, 10:57 AM MST, 3 hours 48 minutes before
COZ058>081-031945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT WED JUL 3 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON...CONTINUING INTO MUCH OF THE NIGHTTIME HOURS ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO. AT MIDDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE MOUNTAINS...AS
LOW LEVEL MOISTURE CONTINUES TO INCREASE OVER THE AREA. THE
GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY SHOULD BE OVER
THE MOUNTAINS...OR GENERALLY ALONG AND WEST OF I-25. THUNDERSTORMS
ALREADY DEVELOPING OVER THE MOUNTAINS LATE THIS MORNING WILL SPREAD
TO THE ADJACENT PLAINS AND HIGH VALLEYS LATER THIS AFTERNOON...WITH
STORMS CONTINUING WELL INTO THE EVENING HOURS. DURING THE AFTERNOON.
THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND
LIGHTNING...LOCAL WIND GUSTS UP TO 40 MPH...AND HAIL 1/2 INCH OR LESS
IN DIAMETER.  ALSO...SOME OF THESE STORMS WILL BE SLOW MOVING AND
COULD PRODUCE 1/2 TO 1 INCH OF RAINFALL IN A SHORT PERIOD OF TIME.

REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE
FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR
WIND GUSTS OF 58 MPH OR GREATER...OR A TORNADO.

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Teller

When
July 3, 2:45 PM MST to 3:15 PM MST
Where
Teller County, 11 mi NNW of Woodland Park
Reported by
TRAINED SPOTTER
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

Heavy rain over portions of the Hayman Fire Burn area caused ash and water to rush across roadways in the Turkey Creek Drainage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307576.